Alert archive / Arizona / Wind Advisories in 2019
Wind Advisory 8, NWS Tucson, AZ
NWS Tucson, AZ issued this wind advisory at May 21, 2019, 12:36 PM MST for 4 counties in Arizona. It took effect at May 22, 2019, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2019, 12:36 PM MST (19:36 UTC)
- In effect from
- May 22, 2019, 11:00 AM MST
- Expired
- May 22, 2019, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WWUS75 KTWC 211936 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1236 PM MST Tue May 21 2019 AZZ503-507-508-512-513-221200- /O.NEW.KTWC.WI.Y.0008.190522T1800Z-190523T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Willcox, Chiricahua NM, Bisbee, and Canelo Hills 1236 PM MST Tue May 21 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY... The National Weather Service in Tucson has issued a Wind Advisory, which is in effect from 11 AM to 8 PM MST Wednesday. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing loose belongings on your property. * TIMING...Persistent strong and gusty winds from late Wednesday morning into Wednesday evening. * WINDS...Southwest 25 to 35 mph with gusts near 45 mph. Expect higher speeds across the mountains. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
433 WWUS75 KTWC 221002 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 302 AM MST Wed May 22 2019 AZZ503-507-508-512-513-230300- /O.CON.KTWC.WI.Y.0008.190522T1800Z-190523T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Willcox, Chiricahua NM, Bisbee, and Canelo Hills 302 AM MST Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing light and or loose belongings on your property. * TIMING...Persistent strong and gusty winds developing late this morning and continuing into the evening. * WINDS...Peaking at southwest 25 to 35 mph with gusts near 45 mph. Expect higher speeds across the mountains. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
332 WWUS75 KTWC 222205 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 305 PM MST Wed May 22 2019 AZZ503-507-508-512-513-230300- /O.CON.KTWC.WI.Y.0008.000000T0000Z-190523T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Willcox, Chiricahua NM, Bisbee, and Canelo Hills 305 PM MST Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing light or loose belongings on your property. * TIMING...Persistent strong and gusty winds continuing into the evening. * WINDS...Southwest to west 25 to 35 mph with gusts near 45 mph. Expect higher speeds across the mountains. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
960 WWUS75 KTWC 230301 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 801 PM MST Wed May 22 2019 AZZ503-507-508-512-513-230415- /O.EXP.KTWC.WI.Y.0008.000000T0000Z-190523T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Willcox, Chiricahua NM, Bisbee, and Canelo Hills 801 PM MST Wed May 22 2019 ...WIND ADVISORY HAS EXPIRED... The wind continued to diminish in speed. Thus, the wind advisory was allowed to expire on time at 8 pm mst. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at May 21, 2:43 AM MST, 9 hours 53 minutes earlier.
Area forecast discussion, May 21, 2:43 AM MST, 9 hours 53 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 243 AM MST Tue May 21 2019 .SYNOPSIS...Another breezy day expected due to strong winds aloft mixing down to the surface with somewhat warmer temperatures this afternoon. Another storm system will maintain strong winds over the area Wednesday with cool temperatures and a slight chance of showers west. Friday into the weekend temperatures will moderate with afternoon breezes continuing. && .DISCUSSION...Temperatures have already dropped to 32-34 degrees within the freeze warning area as of 2 am so the headline is holding up well, hopefully the sensitive vegetation is also. We have a few more hours of potential cooling left. As we move into the daylight hours west winds will pick up once again as we heat up and mix into the strong flow aloft paired up with a decent surface pressure gradient. With plenty of sunshine and a lack of cold advection the late May sun will help to warm the air roughly 10 degrees above yesterday's highs despite the cool start to the morning. This still translates to highs 10-15 degrees cooler than average. Wednesday, another approaching upper trough will kick up the winds yet again with a turn to the southwest. Some areas mainly southeast of Tucson will peak a bit higher than today with a couple small areas just reaching wind advisory criteria according to the current forecast. Will need to keep an eye on that as a headline may be needed if the wind forecast increases. Later in the day moisture increases enough for a slight chance of showers west and north of Tucson during the afternoon and overnight hours. I made slight tweaks to the POP forecast this shift with an adjustment upward Wednesday night to bring slight chances into the northern part of the Tucson metro. The pressure gradient relaxes Thursday for less wind in the wake of that upper trough however temperatures will remain quite cool for late May. Friday through the weekend an upper trough will hover along the west coast leaving our area under a dry, moderate southwest flow aloft resulting in afternoon breezes and warming temperatures although still remaining just a bit cooler than average. That trough is then forecast to shift east across the area around Monday with an increase clouds, some wind and a chance of showers mainly north of our area. && .AVIATION...Valid through 22/12Z. Skies generally SKC with a FEW clouds mainly 4-8k ft AGL this morning, followed by FEW-SCT clouds AOA 20k ft AGL this afternoon and evening. SFC winds mainly less than 10 kts this morning, then increasing from the SW around midday at 15-25 kts with gusts up to 40 kts possible near the NM border. SLY/SWLY winds 8-12 kts then continue this evening and overnight into Wednesday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Breezy to windy conditions will continue this afternoon as the pressure gradient remains tight between Monday's weather system and another moving in on Wednesday. While 20-ft wind speeds and minimum humidity values will meet critical thresholds for brief periods this afternoon, as per discussion with local fire agencies, the overall fire danger is moderate so will not issue any Red Flag headlines. That said, given the strong winds, and some curing of grasses, those lighter dead fuels will be more susceptible to burning. As the next system moves in midweek, winds will remain elevated especially across Cochise County, however humidity values will once again increase such that most locations will be above critical levels. Beyond that, a continued active pattern will keep temperatures below normal, but the atmosphere will dry out with lower humidity values and more typical afternoon breezes each day through the weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 7 AM MST this morning for AZZ507>509. && PUBLIC...Cerniglia AVIATION....Carpenter FIRE WEATHER...Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.